Louisiana, 2017

Tornado and Damaging Winds in Louisiana, December 20, 2017

December 20, 2017 · NWS SHV · 4 events in 2 counties and zones

A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and Northcentral Louisiana, resulting in moderate surface instability. Meanwhile, a surface low developed during the afternoon over North Texas along a weak cold front, associated with a strong upper level trough of low pressure that progressed east across Westcentral and North Texas during the afternoon and evening. Steep lapse rates aloft enhanced instability across the warm sector south of the warm front, with adequate shear present and strong upper level forcing ahead of the trough leading to the development of stronger, more surface based showers and thunderstorms during the evening and overnight hours. These storms became severe as they moved across portions of Lower East Texas during the evening and into Northcentral Louisiana during the early morning hours on December 20th. Damaging winds destroyed a mobile home in Campti in Natchitoches Parish, with an isolated tornado touching down just southeast of Quitman in Jackson Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 12:13 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 20, 12:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1213 AM CST Wed Dec 20 2017

.UPDATE...
Just a quick update with the midnight hour.

&&

.DISCUSSION...
The line of showers and Thunderstorms continues to make good
progress to the East at some 20 to 30 mph from Deep East Texas
across Toledo Bend and North Central Louisiana and Southeast
Arkansas. Our pop and weather grid had significant wording changes
from 00-06Z to 06-12Z grids for the overnight. No other changes
at this time. /24/

&&

.PREV DISCUSSION... /issued 1141 PM CST Tue Dec 19 2017/

AVIATION...
A line of thunderstorms to exit MLU/ELD from the west through
20/08Z with LIFR conditions expected to develop across area
terminals overnight. Conditions to gradually improve to MVFR by
20/18Z and VFR across most sites by 21/00Z. Otherwise, west-
northwest winds around 5 knots overnight into Wednesday to become
southerly around 5 knots after 21/00Z. /05/

PREV DISCUSSION... /issued 1030 PM CST Tue Dec 19 2017/

UPDATE...
Tweak pops after midnight and add heavy wording for East.

DISCUSSION...
Sharp back edge of strong line of showers with some embedded
Thunderstorms extends right in the heart of the Four state area
this evening moving East near 30 mph along I-20 with an additional
one and a quarter inches of rainfall in the last hour or two.
Farther south the line is moving at 20 mph and is narrow, but
still may be briefly heavy. So expect gusts with the rain to 20
and 30 mph. The core upper low has another cluster of
Thunderstorms moving along the Red river of OK/TX and may affect
portions of I-30 overnight. Minor flooding may occur with this
rain along I-20, but and the good news is that heavier rains
earlier in NE TX have moved East. /24/

&&

 .PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  49  74 / 100  10   0  10
MLU  61  73  48  73 /  80  10   0  10
DEQ  52  66  45  71 / 100  10   0   0
TXK  55  67  49  72 / 100  10   0   0
ELD  56  67  46  72 / 100  10   0  10
TYR  54  69  49  74 /  90   0   0  10
GGG  54  70  48  74 /  90  10   0  10
LFK  56  72  49  73 /  70   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/05
Hazardous weather outlook, Dec 19, 11:59 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.

09

In the hours before

Local storm report, Dec 19, 10:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      RUSK                    31.80N 95.15W
12/19/2017                   CHEROKEE           TX   FIRE DEPT/RESCUE

            FLOODING REPORTED ON STATE HIGHWAYS 69,
            HIGHWAY 84 AT 1248, LOCAL STREET FLOODING IN
            RUSK.

&&

25
Special weather statement, Dec 19, 11:26 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1126 PM CST TUE DEC 19 2017

LAZ010-011-017-018-TXZ153-166-167-200615-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX-
San Augustine TX-Shelby TX-
1126 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...SOUTHEASTERN
RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHERN SABINE PARISHES...
EASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 1215 AM CST...

At 1125 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Logansport to San Augustine.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Milam, Many, San Augustine, Coushatta, Zwolle, Converse, Patroon, Oak
Grove, Pleasant Hill, Martin, Huxley, South Mansfield, Noble, Fisher,
Edgefield, Stanley, Lake End, Belmont, Hanna and Pelican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 9319 3149 9346 3144 9418 3198 9390
TIME...MOT...LOC 0525Z 259DEG 34KT 3193 9386 3152 9408

24
Local storm report, Dec 19, 11:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      REKLAW                  31.86N  94.98W
12/19/2017                   RUSK               TX   TRAINED SPOTTER

            WATER OVER ROAD AT HWY 84 AND 204

&&

EVENT NUMBER SHV1700062

10
Special weather statement, Dec 19, 11:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1138 PM CST TUE DEC 19 2017

ARZ073-200630-
Union AR-
1138 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 1230
AM CST...

At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Wesson, or 10 miles west of El Dorado, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Wesson, Newell, Pigeon Hill, Cairo, Hillsboro, Three Creeks, Kenova
and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3306 9288 3331 9292 3338 9272 3336 9268
      3337 9265 3336 9260 3337 9259 3336 9254
      3332 9252 3333 9250 3332 9249 3333 9248
      3332 9246 3331 9247 3330 9246 3329 9247
      3327 9244 3328 9237 3314 9233
TIME...MOT...LOC 0538Z 259DEG 33KT 3318 9285

24
Special weather statement, Dec 20, 12:12 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1212 AM CST WED DEC 20 2017

LAZ011>013-017>019-200715-
Winn LA-Bienville LA-Natchitoches LA-Red River LA-Jackson LA-
Sabine LA-
1212 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...EASTERN
RED RIVER...NATCHITOCHES...SOUTHEASTERN BIENVILLE...NORTHEASTERN
SABINE AND WESTERN WINN PARISHES UNTIL 115 AM CST...

At 1211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coushatta to 10 miles north of Many to 7
miles south of Zwolle. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Natchitoches, Jonesboro, Many, Coushatta, Campti, Allen, Florien,
Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
Ashland, Calvin, Fisher, Edgefield, Robeline and Powhatan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 9369 3170 9350 3192 9339 3193 9335
      3196 9338 3224 9324 3223 9269 3171 9287
      3171 9296 3168 9296 3166 9291 3140 9310
TIME...MOT...LOC 0611Z 267DEG 30KT 3200 9337 3172 9346 3154 9360

13
Special weather statement, Dec 20, 12:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1224 AM CST WED DEC 20 2017

LAZ004>006-012>014-200730-
Bienville LA-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-Jackson LA-
1224 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTHERN
UNION...NORTHERN OUACHITA...NORTHEASTERN BIENVILLE...SOUTH CENTRAL
CLAIBORNE AND LINCOLN PARISHES UNTIL 130 AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 7 miles northwest of Grambling, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Farmerville,
Arcadia, Dubach, Choudrant, Simsboro, Marion, Vienna, Downsville,
Drew, D Arbonne, Mount Zion, Haile, Folksville, Rocky Branch and
Unionville.

LAT...LON 3242 9293 3266 9293 3291 9216 3253 9202
TIME...MOT...LOC 0624Z 258DEG 43KT 3259 9282

13

The radar

The Ft Polk radar (KPOE), 83 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Natchitoches

When
December 20, 1:00 AM CST
Where
Natchitoches County, 0.34 mi S of Campti
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.895, -93.119

A single wide mobile home was destroyed near the corner of Vaughn and Mill Streets in Campti. The roof of another nearby mobile home was peeled off, with several large limbs snapped off as well.

Thunderstorm Wind, Natchitoches

When
December 20, 1:00 AM CST
Where
Natchitoches County, 0.45 mi S of Campti
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.894, -93.121

A wooden power pole was snapped at the based which downed power lines and large tree limbs at the intersection of Roublieu and Tally Streets in Campti.

Thunderstorm Wind, Jackson

When
December 20, 1:00 AM CST
Where
Jackson County, 2.48 mi NNW of Hodge
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.311, -92.741

A pine tree was snapped, with damage to a home on Bear Creek Road.

Tornado, Jackson

When
December 20, 1:02 AM CST to 1:07 AM CST
Where
Jackson County, 1.23 mi ENE of Hilltop to 2.18 mi ENE of Hilltop
Rating
EF1
Path length
0.95 mi
Path width
110 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.337, -92.680

An EF-1 tornado with maximum estimated winds near 105 mph touched down along Parish Road 104 southeast of Quitman and moved northeast across Bethany Church Road and Beech Springs Road. Several trees and numerous large limbs were snapped, and a wooden pole from a barn was uplifted out of the ground. A single wide mobile home slid off of concrete blocks and its roof was peeled off along Beech Springs Road. A few shingles were blown off of the roof of a nearby double wide mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725200, 725201, 725203, 725204.